Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Units and periodic Jacobi-Perron algorithms in real algebraic number fields of degree $ 3$


Author: Leon Bernstein
Journal: Trans. Amer. Math. Soc. 212 (1975), 295-306
MSC: Primary 10A30; Secondary 12A30, 12A45
MathSciNet review: 0376504
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is not known whether or not the Jacobi-Perron Algorithm of a vector in $ {R_{n - 1}},n \geqslant 3$, whose components are algebraic irrationals, always becomes periodic. The author enumerates, from his previous papers, a few infinite classes of real algebraic number fields of any degree for which this is the case. Periodic Jacobi-Perron Algorithms are important, because they can be applied, inter alia, to calculate units in the corresponding algebraic number fields. The main result of this paper is expressed in the following theorem: There are infinitely many real cubic fields $ Q(w),{w^3}$ cubefree, a and T natural numbers, such that the Jacobi-Perron Algorithm of the vector $ (w,{w^2})$ becomes periodic; the length of the primitive preperiod is four, the length of the primitive period is three; a fundamental unit of $ Q(w)$ is given by $ e = {a^3}T + 1 - aw$.


References [Enhancements On Off] (What's this?)

  • [1a] Günter Bergmann, Untersuchungen zur Einheitengruppe in den totalkomplexen algebraischen Zahlkörpern sechsten Grades (über 𝑃) im Rahmen der “Theorie der Netze”, Math. Ann. 161 (1965), 349–364 (German). MR 0201415
  • [1b] Günther Bergmann, Zur numerischen Bestimmung einer Einheitenbasis, Math. Ann. 166 (1966), 103–105 (German). MR 0201416
  • [1c] G. Bergmann, Beispiel numerischer Einheitenbestimmung, Math. Ann. 167 (1966), 143–168 (German). MR 0209256
  • [2a] Leon Bernstein, The Jacobi-Perron algorithm—Its theory and application, Lecture Notes in Mathematics, Vol. 207, Springer-Verlag, Berlin-New York, 1971. MR 0285478
  • [2b] Leon Bernstein, The modified algorithm of Jacobi-Perron, Mem. Amer. Math. Soc. No. 67 (1966), 44. MR 0205446
  • [2c] Leon Bernstein, Periodical continued fractions for irrationals of degree 𝑛 by Jacobi’s algorithm, J. Reine Angew. Math. 213 (1963/1964), 31–38. MR 0155793
  • [2d] Leon Bernstein, New infinite classes of periodic Jacobi-Perron algorithms, Pacific J. Math. 16 (1966), 439–469. MR 0190091
  • [2e] Leon Bernstein, Periodicity of Jacobi’s algorithm for a special type of cubic irrationals, J. Reine Angew. Math. 213 (1963/1964), 137–146. MR 0166156
  • [2f] Leon Bernstein, A 3-dimensional periodic Jacobi-Perron algorithm of period length 8, J. Number Theory 4 (1972), 48–69. MR 0294259
  • [2g] Leon Bernstein, Rational approximations of algebraic irrationals by means of a modified Jacobi-Peron algorithm, Duke Math. J. 32 (1965), 161–176. MR 0175847
  • [2h] Leon Bernstein, On units and fundamental units, J. Reine Angew. Math. 257 (1972), 129–145. MR 0323755
  • [2i] Leon Bernstein, Einheitenberechnung in kubischen Körpen mittels des Jacobi-Perronschen Algorithmus aus der Rechenanlage, J. Reine Angew. Math. 244 (1970), 201–220 (German). MR 0271064
  • [2j] -, Fundamental units from the preperiod of a generalized Jacobi-Perron algorithm, J. Reine Angew. Math. (in print).
  • [3a] Leon Bernstein and Helmut Hasse, An explicit formula for the units of an algebraic number field of degree 𝑛≥2, Pacific J. Math. 30 (1969), 293–365. MR 0246851
  • [3b] Leon Bernstein and Helmut Hasse, Einheitenberechnung mittels des Jacobi-Perronschen Algorithmus, J. Reine Angew. Math. 218 (1965), 51–69 (German). MR 0180530
  • [4] K. K. Billevič, On units of algebraic fields of third and fourth degree, Mat. Sb. N.S. 40(82) (1956), 123–136 (Russian). MR 0088516
  • [5] C. G. J. Jacobi, Allgemeine Theorie der kettenbruchaehnlichen Algorithmen, in welchen jede Zahl aus drei vorhergehenden gebildet wird, J. Reine Angew. Math. 69 (1869), 29-64.
  • [6] Hymie London and Raphael Finkelstein, On Mordell’s equation 𝑦²-𝑘=𝑥³, Bowling Green State University, Bowling Green, Ohio, 1973. MR 0340172
  • [7] T. Nagell, Solution complète de quelque équation cubique à deux indéterminées, J. Math. Pures Appl. (9) 4 (1925), 209-270.
  • [8] Oskar Perron, Grundlagen für eine Theorie des Jacobischen Kettenbruchalgorithmus, Math. Ann. 64 (1907), no. 1, 1–76 (German). MR 1511422, 10.1007/BF01449880
  • [9a] Hans-Joachim Stender, Grundeinheiten für einige unendliche Klassen reiner biquadratischer Zahlkörper mit einer Anwendung auf die diophantische Gleichung 𝑥⁴-𝑎𝑦⁴=±𝑐 (𝑐=1,2,4 oder 8), J. Reine Angew. Math. 264 (1973), 270–220 (German). MR 0332714
  • [9b] Hans-Joachim Stender, Über die Einheitengruppe der reinen algebraischen Zahlkörper sechsten Grades, J. Reine Angew. Math. 268/269 (1974), 78–93 (German). Collection of articles dedicated to Helmut Hasse on his seventy-fifth birthday, II. MR 0349628
  • [10] G. F. Voronoĭ, On a generalization of the algorithm of continued fractions, Doctoral Dissertation, Warsaw, 1896. (Russian)
  • [11] Hans Zassenhaus, On the units of orders, J. Algebra 20 (1972), 368–395. MR 0289469
  • [12] R. Dedekind, Über die Anzahl der Idealklassen in reinen kubischen Zahlkörpern, J. Reine Angew. Math. 121 (1900), 40-123.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 10A30, 12A30, 12A45

Retrieve articles in all journals with MSC: 10A30, 12A30, 12A45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0376504-7
Article copyright: © Copyright 1975 American Mathematical Society